Question for anyone with lupus!!

Hi I was diagnosed with lupus a month ago,i am still waiting for my call back from my ru dr? I was just taking meds for under active thyroid,bypolar,Xanax,!then out of nowhere the joints in my hands started hurting so my dr tested my for arthritis said it was negative but i had lupus! My question is could the blood work be wrong because of all the meds i was taking together? Making it medical induced lupus or do i really have lupus?my regular dr when on an put me on lupus meds till i can get in to the ru dr,but i feel worse on all the meds. So if i have lupus i have had only 1 or 2 days without hurting in a month an a that normal for me to hurt all the time?and to hurt really really bad at least 5 days out of the week every week? I don't know what to do! Stop taking all the meds an see if i get better or just go with the first blood work and dr that i have lupus??!!

7 Replies

  • Hi Teiamarie

    What your Rheumy doc probably meant was you don't have RA which causes erosive arthritis!. The lupus arthritis whilst just as painful doesn't cause damage. They have to be sure!. You could leave a message with his secretary to say you haven't had his call back that you've been expecting and it's a month!. X

  • Hi, 1TeiaMarie - I can see you are horribly worried and confused, but I beg you DO NOT stop taking any medication! Never stop your medication except under the guidance of your doctor. Even if the drugs did cause the lupus - which at this stage is just theory and far from certain - I'm sorry to say that stopping them will NOT make it go away again. If you stop taking levothyroxine (or whatever the brand-name of the hormone you've been prescribed for your under-active thyroid) that could lead to complications you most certainly don't want: this is a life-long condition but it can be managed (my sister is still a dancer despite her extremely under-active thyroid!) But if you are suffering from headaches, diarrhoea, sweating, vomiting or chest pains, go and see your GP because it may be you're on too high a dose of the levothyroxine.

    And Misty's absolutely right: call the rheumy's secretary and find out when you'll be seeing him/her. And while you are waiting, make a list - write it down in a notebook, and keep that notebook with you - of all the problems that you're having: pain, swelling, dry tissues - absolutely everything. The reason is that lots of us have this sort-of brain fog: when someone says 'what's the problem?' we completely forget things! Make sure you take the notebook with you whenever you see a medic, and remember to update it - so if you're having a flare or a bad day, when you can, make a note - so for example, today, I am well enough to come onto the forum after a while of my fingers not working well enough to type properly, so my note says: 10 days swollen fingers and hot, aching pain in joints on hands and feet. Right thumb sharp throb at base. Bursae in base of both buttocks badly inflamed; too painful to sit. Intense fatigue on XX/XX, XX/XX, etc; Migraines on XX, XX, XX - you see? And when I have taken extra painkillers, or used a gel, or tried swimming or Pilates, or had a massage or physio - I note all that too, so when I see the rheumy I will have a full report on my condition in the period since my last appointment.

    Another thing you should do is to contact Paul Howard on this forum: he is with Lupus UK and he will send you a really useful information pack that will really help you to understand the basics of lupus, which affects a great many more people than you would expect, in a great many different ways.

    As for the medication your doctor has given you: I am afraid it doesn't start working immediately. It takes a while to kick in, but for many of us once it does, it's extremely effective at dampening down the worst of the symptoms. The worry isn't helping, either - and the effect is even worse when you're bipolar - but of course, telling you 'try not to worry' is a bit like saying to a wailing baby 'Try not to cry, it's only a tooth coming through; it'll be better soon' . . . it's just not going to happen, is it? Different people try different things, but treating yourself well is important, and knowing that you have a very effective GP helps: if you read some of the other posts you see that many of us have had a real battle to get that lupus diagnosis, because it can be very hard to identify; you've already passed that stage, so now the medics can get on with treating it.

    So call the rheumy's secretary tomorrow - if you haven't been given the number, phone the hospital and ask to be put through to the rheumatology department, and ask for the secretary's number. Explain how long you're been waiting, and that you're worried the appointment's gone astray. Every secretary I've ever dealt with has been very helpful.

    I really hope you will soon begin to feel a little less dreadful - and remember: on this forum, you're never alone!

  • Thank you for your comment, i called my dr i was having a reaction to the prednisone. They had to take me off it an put me on something else. I feel alot better now.

  • Hi 1TeiaMarie,

    I will echo what other helpful members of the community have already said and advise you not to stop taking any medication unless it is carefully supervised by your doctor. Drug-induced lupus is very rare and is generally only caused by a very select group of medications. You can read more about this here -

    What treatments have you been started on for lupus? Normally these can take quite a while before you notice the benefit of them, so it is worth persisting unless the side-effects are intolerable.

    If you would like more information about lupus I would be happy to send you one of our free packs. Just send me a private message or email with your name and address and I'll pop one in the post for you.

  • Thanks for your message i called my dr i was having a reaction to the prednisone They had to take me off that an put me on another. I feel alot better now.

  • Hi Paul_howard I had a quick question I live in the U.S. Do you send the packets here or just the UK?

  • Hi 1TeiaMarie,

    I'm sorry for taking so long to respond. I'm still trying to catch up after two weeks of annual leave. Unfortunately we can't send our info packs overseas because it costs us too much in postage. However, you can download a digital copy of the pack with all the contents at

You may also like...